How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Mark Your Own Question
Dr. Mark
Dr. Mark, Psychotherapist
Category: Mental Health
Satisfied Customers: 5220
Experience:  Dr. Mark is a PhD in psychology in private practice
Type Your Mental Health Question Here...
Dr. Mark is online now
A new question is answered every 9 seconds

Hi there! I have a terrible anxiety condition and have tried

This answer was rated:

Hi there! I have a terrible anxiety condition and have tried various antidepressants such as zoloft, effexor. I also see a psychologist for CBT. The only thing that seems to help is ativan. I am concerned about addiction now. I have been taking ativan daily for about 6 months now. I take about 0.5 first thing in the morning and usually not anymore than that. I try to skip days too...lately I have been getting ringing in the ears and feel very anxious without it but I dont take anymore than the 0.5. Will my symptoms go away can I reduce the ativan more comfortably...or should I just keep taking it...your answers are greatly appreciated!

Hi! I'll be glad to be of help with this issue.

I can imagine how frustrating and distressing this situation must be for you. You are doing the right thing, though, by limiting and trying to completely wean off the Ativan. Ativan is a benzodiazepine and the addictive properties of these medications are strong and therefore, even though they offer effective relief from anxiety and panic disorders, the psychiatric and psychological communities are beginning to consider the "cure" a worse disorder than the anxiety itself.

And this is actually the key to my answer to you that you need to consider and think about. There are two problems that have now been created. One is the anxiety and the other is the tinnitus (ringing in the ear). You are right that tinnitus is a common side effect of Ativan withdrawal. However, there can be other causes. Therefore, I would like you to confer with your doctor to rule out other causes of the tinnitus before concluding with certainty that it is a withdrawal symptom. This is prudent procedure, okay?

Next, you are down now to the lowest daily dosage and you're skipping some days. That is the proper way to taper off when you're down to .5 mg. Good for you. How long will the withdrawal symptoms last? There is no objective timetable we've been able to see with patients. People are very different because our brains are so unique and complex. 2-3 months is not uncommon. And even longer with some people. I don't, though, want this to scare you off from your brave efforts at tapering off. They're important. And months is a shorter time frame than the years of suffering that benzos dependency can produce. So don't lose heart.

The underlying issue, though, is the anxiety. It is very severe apparently. That CBT is not helping is unfortunate. I'm assuming you're working with an experienced therapist. If that's the case, then, and CBT isn't helping with symptom relief, then you may need to consider some more "unusual" options.

First, you may have the opposite reaction to antidepressants like Zoloft and Effexor. You need to discuss with your doctor if these antidepressants might be elevating your anxiety instead of lowering it. This can occur with a small percentage of patients. You might, then try temporarily, a medication like BuSpar to help.

Second, in terms of therapy, there are two alternative options. The first is psychodynamic psychotherapy. This is the traditional form of therapy that goes into your past, all the way to your childhood, to gain insight into the anxiety you are generating. Our emotional selves are not logical. And they wound very easily and then they come out in anxiety often.

Here is the web address for Psychology Today's therapist directory if you don't have a good referral source. You can sort by location in Canada and when you see someone who seems like they might be helpful (you can see a photo of the therapist) look at the listing and see if they list psychodynamic therapy in their orientations.

An even more out of the box possibility is hypnotherapy. Please note I am talking about only hypnotherapy, which is a recognized form of psychotherapy used by psychologists and psychotherapists. I'm not talking about people who put in ads in newspapers for hypnosis. Maybe those are useful or maybe not, I can't say. But a psychologist trained in hypnotherapy is a real licensed therapist. Even so, here's the important statement about hypnotherapy: hypnotherapy can help with a specific problem and that's why I'm thinking of it. However, there are good and honest hypnotherapists and there are other types. Your only way of assessing is two ways: first, make sure he or she is a licensed psychologist. There is no licensure in the US or Canada that I know of for hypnotherapy. It's all a "self-licensing" here, which is not good enough. So you want to know his or her license number as a psychologist and call the regional licensing board to make sure there have been no complaints filed. Please do not skip this step. This recommendation is offered to you to think about and consider, though it's a bit unusual. The directory I listed above, I believe, lists hypnotherapy in the therapists' profiles.


Okay, I wish you the very best!

My goal is for you to feel like you've gotten Great Service from me and the site. If we need to continue the discussion for that to happen, then please feel free to reply and we'll continue working on this. If the answer has given you the help you need, please remember to give a rating of 5 (Great Service) or 4 (Informative and helpful), or even 3 (Got the job done) button. This will make sure that I am credited for the answer and you are not charged anything more than the deposit you already made by pressing any of these buttons. Bonuses are always appreciated! If I can be of further help with any issue now or in the future, just put "For Dr. Mark" in the front of your new question, and I'll be the one to answer it. All the best, XXXXX XXXXX

Dr. Mark and other Mental Health Specialists are ready to help you